Dense Fog, Alexander
- When
- September 27, 10:00 PM CST to September 28, 8:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
South and east of a line from Fairfield to Marion, widespread dense fog lowered visibility to one-quarter mile or less. Clear skies, calm winds, and damp ground from recent rains contributed to the dense fog.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
South and east of a line from Fairfield to Marion, widespread dense fog lowered visibility to one-quarter mile or less. Clear skies, calm winds, and damp ground from recent rains contributed to the dense fog. Surface high pressure was located directly over the lower Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 27, 5:55 PM CST, 4 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 655 PM CDT Thu Sep 27 2018 .UPDATE... Issued at 655 PM CDT Thu Sep 27 2018 Updated aviation discussion. && .SHORT TERM...(Tonight through Saturday night) Issued at 310 PM CDT Thu Sep 27 2018 Well, today certainly turned out much wetter than forecast. Much of this was attributed to enhanced lift from passing mid/upper level shortwave energy and the placement of the forecast area beneath the right entrance region of a strong 100-120 knot 250 mb jet max, which yesterday's models underestimated. Fortunately, this feature was already shifting east of the region by mid afternoon, resulting in a rapid decrease in rain coverage from west to east, and clearing a couple hours following that. With clear skies and calm winds forecast tonight, the residual moisture from earlier rains will likely lead to the development of fog overnight into early Friday morning. Some of the fog may be locally dense, so the evening and overnight shifts will need to closely monitor for possible advisory headlines. Once the fog burns off by mid morning Friday, expect plenty of sunshine the remainder of the day. A weak front is forecast to enter the region Friday night before washing out by Saturday. This will likely bring some increase in clouds late Friday into Friday night. However, any precipitation is forecast to remain well north and west of the region. In fact, the area will come under the increasing influence of high pressure as it migrates east from the northern Plains into the Ohio Valley through the period. After unseasonably cool rain/cloud tempered highs in the 60s today, highs are forecast to pop back into the seasonably warm mid 70s Friday and Saturday. Lows tonight should drop into the upper 40s and lower 50s, with readings moderating into the mid 50s Friday and Saturday nights. .LONG TERM...(Sunday through Thursday) Issued at 310 PM CDT Thu Sep 27 2018 An upper level high situated over the southeast United States will keep us dry Sunday into Sunday night. Southerly flow will provide much warmer temperatures with highs in the lower 80s and lows in the lower 60s. Increasing low level moisture and a frontal boundary to our north will result in some instability across our region Monday into Tuesday. Small chances of showers and thunderstorms will creep into mainly portions of west Kentucky on Monday. After a lull Monday evening, isolated to scattered showers and storms will be possible late Monday night through the day Tuesday. Highs will remain in the lower 80s, which will be around 5 degrees above seasonal normals, with overnight lows only falling into the middle to upper 60s, which will be around 12 degrees above normal. On Wednesday, surface high pressure will push the frontal boundary farther north, and this will give us dry conditions Tuesday night into Wednesday night. The front will make another push back southward Thursday, bringing a return of small chances of showers and storms. Temperatures will remain well above seasonal normals. && .AVIATION... Issued at 655 PM CDT Thu Sep 27 2018 The main challenge to aviation over the next 24 hours will be fog, some dense, over much of the area overnight and for some time after sunrise. Forecast conditions for this to occur are favorable, especially near the OH and MS Rivers and across much of southeastern MO and southernmost IL. LIFR conditions are likely in these areas, and possible in many other areas. By mid morning, conditions will rapidly improve under high surface pressure. Winds will remain light, with a general westerly or southwesterly direction by Fri afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...RJP LONG TERM...RST AVIATION...DB
Hazardous Weather Outlook National Weather Service Paducah KY 304 AM CDT Thu Sep 27 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 304 AM CDT Thu Sep 27 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Areas of dense fog will be possible late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Areas of dense fog will be possible early Friday morning. A chance of thunderstorms is forecast for all or a portion of the area Monday night and Tuesday. Locally heavy rainfall and lightning will be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DRS/CW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 730 PM CDT Thu Sep 27 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-280500- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 730 PM CDT Thu Sep 27 2018 ...Special Weather Statement... Conditions remain favorable for fog formation tonight due to clear skies, calm winds, and damp grounds from recent rains. We will continue to monitor conditions, as they remain somewhat favorable for the development of dense fog. CN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1020 PM CDT Thu Sep 27 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-280800- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 1020 PM CDT Thu Sep 27 2018 ...Special Weather Statement... Visibilities have dropped as fog has developed from southwest Indiana and the Kentucky Pennyrile region west along the Ohio River and into far west Kentucky. Fog is expected to expand, with lowering visibilities through the night. Patchy dense fog will be possible with visibilities one quarter of a mile or less possible. Should the fog become more widespread, an Advisory may be required, especially south of an Evansville Indiana to Cape Girardeau Missouri line. Use caution if traveling overnight. CN
The national radar mosaic for the moment the first event began.
12 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784086, 784087, 784088, 784089, 784090, 784091, 784092, 784093, 784094, 784095, 784096, 784097.